Idaho, 2004

Flash Flood in Idaho, August 17, 2004

August 17, 2004 · NWS PIH · 1 event in 1 county or zone

25 inches of rain fell in 45 minutes in Inkom area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

1.25 inches of rain fell in 45 minutes in Inkom area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 17, 9:25 AM MST, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 17, 9:25 AM MST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO IDAHO
1025 AM MDT TUE AUG 17 2004

.DISCUSSION...
PRECIPITABLE WATERS IN KBOI SOUNDING OF NEARLY 1.5 INCHES INDICATES
A VERY MOIST ATMOSPHERE OVERHEAD THIS AM.  WITH THE LOW IN NORTHERN
UTAH LIFTING NEWD TOWARDS THE ID-UT BORDER...HAVE GONE AHEAD WITH
FLOOD WATCH FOR FLASH FLOODING IN THE WESTERN MOUNTAINOUS ZONES.
FIXED WORDING IN ZONES TONIGHT TO REDUCE THE AMOUNT OF THUNDERSTORMS
COMPARED TO THE AMOUNT OF RAIN SHOWERS.  ALSO BOOSTED CLOUD COVER
FOR THIS AFTERNOON AND EVENING SO THAT MOST LOCATIONS SAY MOSTLY
CLOUDY.  UPDATES ARE ALL OUT.

&&

.PIH WATCHES/WARNING/ADVISORIES...A FLOOD WATCH FOR FLASH FLOODING
HAS BEEN ISSUED FOR PORTIONS OF THE POCATELLO COUNTY WARNING AND
FORECAST AREA.  SEE THE FLOOD WATCH BULLETIN FOR FURTHER DETAILS.
&&

JAM
Hazardous weather outlook, Aug 17, 11:10 AM MST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
1210 PM MDT TUE AUG 17 2004

IDZ017-019>021-181200-
EASTERN MAGIC VALLEY-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-1000 AM MDT TUE AUG
17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THERE IS A
SLIGHT CHANCE FOR THUNDERSTORMS AS THE UPPER LOW SLIDES AWAY FROM
THE REGION. ISOLATED THUNDERSTORMS ARE POSSIBLE...WITH LOCALLY HEAVY
DOWNPOURS.

SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS.
THIS WOULD INCLUDE ALL HAIL...WIND...AND HEAVY RAIN REPORTS.  THIS
INFORMATION SHOULD BE CALLED INTO THE LOCAL NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER
STANDARD OPERATING PROCEDURES.

IDZ018-022-023-031-032-181200-
BIG AND LITTLE WOOD RIVER REGION-SAWTOOTH MOUNTAINS-LOST
RIVER/PAHSIMEROI-SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
1000 AM MDT TUE AUG 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
VERY HEAVY RAINSHOWERS AND THUNDERSTORMS ARE EXPECTED IN THE CENTRAL
IDAHO MOUNTAINS AND SOUTH CENTRAL HIGHLANDS THIS AFTERNOON AND
EVENING UNTIL 10 PM.  THESE SLOW MOVING SHOWERS AND STORMS MAY
CREATE CONDITIONS SUITABLE FOR FLASH FLOODING IN THIS AREA.

.DAYS TWO THROUGH SEVEN...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THERE IS A
SLIGHT CHANCE FOR THUNDERSTORMS AS THE UPPER LOW SLIDES AWAY FROM
THE REGION. ISOLATED THUNDERSTORMS ARE POSSIBLE...WITH LOCALLY HEAVY
DOWNPOURS.

SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS.
THIS WOULD INCLUDE ALL HAIL...WIND...AND HEAVY RAIN REPORTS.  THIS
INFORMATION SHOULD BE CALLED INTO THE LOCAL NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER
STANDARD OPERATING PROCEDURES.

The radar

The Pocatello radar (KSFX), 61 km away, was scanning. The volume nearest the first event began at 18:36 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Bannock

When
August 17, 11:39 AM MST to 12:20 PM MST
Where
Bannock County, Inkom
Reported by
TRAINED SPOTTER
Coordinates
42.669, -112.225 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2004Every state in 2004This day in weather historyWarnings in Idaho, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420001.